|Hep C with HIV
Dec 1, 2007
My question is how fast can Hep C progress with HIV? I was given a HEP C test in October of 2005 and was negative. I was diagnosed with HIV in Dec 2006, and developed some inflamatory response issues back in March 07 where my neck was inflamed. I was dianosed with Hep C in Feb 2007. Had a liver biopsy (VL was 5m+) in March 2007 and found out that I have stage 3 grade three. That to me seems very quick progression. Is there any underlying reason why it would progress so quickly? My HIV VL is 55 (almost undetectable) my Alt is 254, my AST is 168. My liver doctor says we need to wait a few more months Feb/March before starting combination therapy for the Hep C to allow the inflamation in my neck to go down. I am on Clarithromycin and Ethambutol and that has helped a lot. He said I need to be in the best possible shape before beginning the difficult Hep C treatment . I am just worried that if this thing keeps progressing at the rate it has been going that I may develop cirrosis and then liver failure. The bottom line is I am scared to death that my liver is going to get worse and I am not going to be able to control the hep c. Any advice or thoughts would be appreciated.
| Response from Dr. McGovern
I suspect that you have underlying MAC infection due to the medications you have been prescribed and the inflammatory reaction is probably immune reconstitution syndrome after taking your HIV meds. This just means your immune system is getting better.
I would counsel you to not drink any alcohol. I agree that your liver needs to be treated, but waiting a month or two is not going to be any problem whatsoever. Liver disease progression is measured over years - not months.
Also get vaccinated for hepatitis A and B if you have never been exposed.
Your liver function tests may be elevated for many reasons including your underlying liver disease and medication effects. They will melt away on interferon - you will see improvement in about 4 to 6 weeks. If you develop any drug toxicity on all of these medications, have your physician see my paper on use of interferon in these situations (in November 15th 2007 Clinical Infectious Diseases).
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.